Alert archive / Kentucky / Flash Flood Warnings in 2019

Flash Flood Warning 4, NWS Jackson, KY

May 31, 2019Estill County, Kentucky

NWS Jackson, KY issued this flash flood warning at May 31, 2019, 4:55 PM EDT for Estill County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2019, 4:55 PM EDT (20:55 UTC)
Expired
May 31, 2019, 8:00 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.9 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 579 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
579 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

998 
WGUS53 KJKL 312055
FFWJKL
KYC065-010000-
/O.NEW.KJKL.FF.W.0004.190531T2055Z-190601T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
455 PM EDT Fri May 31 2019

The National Weather Service in JACKSON KY has issued a

* Flash Flood Warning for...
  West central Estill County in east central Kentucky...

* Until 800 PM EDT.

* At 454 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Irvine, Ravenna, Sandhill, South Irvine, Rice Station, Kings
  Station, West Irvine, Calloway Crossing, Winston, Wisemantown,
  Weedon and Witt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3771 8395 3765 8396 3767 8410 3768 8410
      3770 8409 3774 8410 3775 8408

$$

KAS
1 follow-up statement
299 
WGUS73 KJKL 312215
FFSJKL

Flash Flood Statement
National Weather Service JACKSON KY
615 PM EDT Fri May 31 2019

KYC065-010000-
/O.CON.KJKL.FF.W.0004.000000T0000Z-190601T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Estill KY-
615 PM EDT Fri May 31 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR
WEST CENTRAL ESTILL COUNTY...

At 615 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Irvine, Ravenna, Sandhill, South Irvine, Rice Station, Kings Station,
West Irvine, Calloway Crossing, Winston, Wisemantown, Weedon and
Witt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3771 8395 3765 8396 3767 8410 3768 8410
      3770 8409 3774 8410 3775 8408

$$

KAS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 31, 4:00 PM EDT, 55 minutes earlier.

Area forecast discussion, May 31, 4:00 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
400 PM EDT Fri May 31 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 400 PM EDT FRI MAY 31 2019

An upper level low is currently moving across northeastern KY in
west northwest flow. An upper level ridge is anchored across the
Gulf of Mexico with ridging extending north into portions of the
Southern Rockies. Further northwest, a shortwave trough is moving
through the Dakotas. Another upper level feature of note is an
upper level low moving across central Canada. At the surface, a
weak surface low is moving through the Appalachians with a weak
cold front pushing through the southeastern portion of the area. A
baroclinic zone is in place from the Maritimes into portions of
the Great Lakes and then west into the Great Lakes to the Northern
Plains. Multiple surface was are moving east along this boundary
though the main surface low developing over the Dakotas will
become the primary low.

This evening and tonight, the upper low will move east across the
Appalachians and into VA before reaching the Atlantic toward
dawn. Convection should be on the wane through sunset. However,
until then as the upper level low passes the freezing levels and
WBZ have lowered toward 9kft AGL. Hail generally up to 1 inch in
diameter or less and strong winds will remain possible for the
first few hours of the period. Slightly drier air will advect into
the area from the west later this evening and tonight as surface
high pressure over the Arklatex to MS Valley region builds into
the OH Valley. Upper level height rises are also expected. In the
wake of recent rainfall this should set the stage for fog or low
stratus development late tonight into early on Saturday. There
remains uncertainty as to which is favored and at this point, both
are in the forecast. It is conceivable that some dense fog may
develop, but confidence was not high enough to include any just
yet. Lows tonight should be cooler than recent nights in the mid
to upper 50s.

High pressure at the surface and mid and upper level ridging
should generally keep the region capped during the day on
Saturday. However, ahead of the approaching shortwave trough some
height falls should occur late in the day possibly leading to
isolated activity in the northwest. Additional isolated convection
could occur in the higher terrain near the VA border.

The upper level low now over central Canada will reach the
northern Great Lakes at the end of the period with an associated
shortwave trough to the south approaching the OH Valley. Surface
low pressure should precede the upper system reaching southwest
Ontario on Saturday night with the trailing cold entering the OH
Valley. Isolated to scattered convection will be possible, mainly
late on Saturday night.

.LONG TERM...(Sunday through Friday)
Issued at 350 PM EDT FRI MAY 31 2019

The long term discussion will be issued shortly.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 215 PM EDT FRI MAY 31 2019

An upper level low moving across the area will lead to scattered
showers and thunderstorms through around 0Z. Locations directly
affected will experience brief MVFR to as low as IFR CIGS and or
vis. Outside of the convection, VFR should prevail through around
3Z. Then stratus and or fog is expected to develop and affect the
area with some IFR and MVFR vis and or cigs, with this improving
to VFR in all locations by 14Z. Winds will be mainly be 10kt from
the west to southwest for most of the period, though any outflow
winds could reach 30kt.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...JP
LONG TERM...HAL
AVIATION...JP
Hazardous weather outlook, May 31, 4:24 PM EDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
424 PM EDT Fri May 31 2019

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
424 PM EDT Fri May 31 2019

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This evening and tonight.

Thunderstorms are possible this evening. The strongest of these
will be capable of gusty winds, small hail, and locally heavy
rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible at times from Saturday afternoon
through Sunday evening, and again from late Tuesday night through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP/HAL

In the hours before

Special weather statement, May 31, 4:07 PM EDT, 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
407 PM EDT Fri May 31 2019

KYZ058-111-312030-
Lee-Estill-
407 PM EDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ESTILL AND WESTERN LEE
COUNTIES...

At 407 PM EDT, a strong thunderstorm was located over South Irvine,
or over Irvine, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Irvine, Ravenna, Sandhill, Willow Tree, Rice Station, Kings Station,
Pinnacle, Whynot, Shade, Blackburn, Calloway Crossing, Old Landing,
Patsey, Cobhill, Wisemantown, Weedon, Leighton, Drip Rock, Witt and
Willow Shoals.

LAT...LON 3772 8372 3771 8370 3749 8381 3750 8385
      3752 8387 3752 8388 3757 8394 3758 8396
      3758 8399 3765 8410 3775 8404
TIME...MOT...LOC 2007Z 292DEG 18KT 3767 8399

DJ
Special weather statement, May 31, 4:16 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
416 PM EDT Fri May 31 2019

KYZ113-115-118-312045-
Perry-Knott-Letcher-
416 PM EDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT LETCHER...EAST CENTRAL PERRY AND
SOUTHWESTERN KNOTT COUNTIES...

At 416 PM EDT, a strong thunderstorm was located over Arminta, or 10
miles west of Whitesburg, moving east at 30 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Whitesburg, Letcher, Jenkins, Fleming-Neon, Vicco, Blackey, Winters,
Cody, Horn, Oscaloosa, Van, Colly, Isom, Premium, Cromona, Trailer,
Payne Gap, Sergent, Lester and Redfox.

LAT...LON 3708 8311 3723 8307 3722 8259 3721 8259
      3717 8260 3712 8272 3709 8273 3708 8272
      3707 8273 3705 8272 3701 8279 3700 8283
TIME...MOT...LOC 2016Z 281DEG 26KT 3715 8302

DJ
Local storm report, May 31, 4:21 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
421 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             1 S BOONEVILLE          37.46N 83.68W
05/31/2019  E0.75 INCH       OWSLEY             KY   911 CALL CENTER

&&

JCARICO
Local storm report, May 31, 4:25 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
425 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             NNW LOCUST BRANCH       37.59N 84.07W
05/31/2019  E0.75 INCH       ESTILL             KY   FIRE DEPT/RESCUE

            TIME IS RADAR ESTIMATED.

&&

JP
Special weather statement, May 31, 4:27 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
427 PM EDT Fri May 31 2019

KYZ114>117-312100-
Clay-Perry-Owsley-Leslie-
427 PM EDT Fri May 31 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN OWSLEY...
NORTHWESTERN LESLIE...WEST CENTRAL PERRY AND NORTHEASTERN CLAY
COUNTIES...

At 426 PM EDT, a strong thunderstorm was located over Trixie, or 10
miles south of Booneville, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hyden, Mistletoe, Dryhill, Shoal, Kaliopi, Newfound, Confluence,
Whoopflarea, Mosley Bend, Thousandsticks, Buckhorn Lake S.P., Thomas,
Jacks Creek, Hosea, Saul, Sizerock, Trixie, Toulouse, Taff and Teges.

LAT...LON 3732 8377 3739 8373 3734 8354 3733 8354
      3734 8352 3727 8327 3709 8337
TIME...MOT...LOC 2026Z 296DEG 26KT 3732 8368

DJ
Local storm report, May 31, 4:33 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
433 PM EDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLOOD            4 NNE VIRGIE            37.38N 82.56W
05/31/2019                   PIKE               KY   PUBLIC

            WATER OVER THE ROAD ON PETERS BRANCH.

&&

KAS

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:53 PM EDTSpecial Weather StatementJKLKnox37 min
May 31, 12:38 PM EDTSpecial Weather StatementJKLFleming22 min
May 31, 1:30 PM EDTSpecial Weather StatementJKLMartin15 min
May 31, 1:33 PM EDTSpecial Weather StatementJKLOwsley27 min
May 31, 1:34 PM EDTSpecial Weather StatementJKLWolfe41 min
May 31, 1:40 PM EDTSpecial Weather StatementJKLBath35 min
May 31, 1:50 PM EDTSpecial Weather StatementJKLPowell25 min
May 31, 2:16 PM EDTAreal Flood AdvisoryJKLBath, Menifee, Montgomery3 hr
May 31, 2:20 PM EDTFlash Flood WarningJKLMenifee, Montgomery3 hr
May 31, 2:22 PM EDTSpecial Weather StatementJKLPike53 min
May 31, 2:40 PM EDTSpecial Weather StatementJKLLee35 min
May 31, 2:45 PM EDTSpecial Weather StatementJKLPowell30 min
May 31, 3:01 PM EDTSpecial Weather StatementJKLFloyd29 min
May 31, 3:11 PM EDTSpecial Weather StatementJKLEstill34 min
May 31, 3:23 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike37 min
May 31, 3:27 PM EDTSpecial Weather StatementJKLPerry33 min
May 31, 3:32 PM EDTSevere Thunderstorm WarningJKLLeslie, Perry28 min
May 31, 3:46 PM EDTSpecial Weather StatementJKLLee29 min
May 31, 3:52 PM EDTSevere Thunderstorm WarningJKLBreathitt, Lee, Owsley38 min
May 31, 4:03 PM EDTAreal Flood AdvisoryJKLFloyd, Pike3 hr
May 31, 4:07 PM EDTSpecial Weather StatementJKLEstill23 min
May 31, 4:16 PM EDTSpecial Weather StatementJKLLetcher29 min
May 31, 4:24 PM EDTAreal Flood AdvisoryJKLEstill3 hr
May 31, 4:27 PM EDTSpecial Weather StatementJKLClay33 min
May 31, 5:13 PM EDTSpecial Weather StatementJKLLetcher32 min

Nearby

Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.